Medicines and Side-Effects

I was wondering the other day about how I could be on so many medications and not notice any of the side effects.  Then, it hit me: I am so hesitant to add medications – every new piece you add to the giant, convoluted chemical system stresses that system until the system attains a new equilibrium – that I have to be absolutely miserable to do so.

This is especially true in regards to anti-depressants.  Like many suffering from depression in the U.S., I waited way to long to get help because of the strong stigma against mental health care here.  I couldn’t get out of bed most days because of the depression; Colin literally took me to some of my appointments with the on-campus counselor.  As soon as I started sertraline (prescribed by my GP, because I went in for a check-up and just sat there, quietly and ashamedly weeping, when he asked me how I was doing), I felt so incredibly alive again.  I know that I gained some weight, but I hadn’t really eaten for a few months, so that was expected and good.  I have no idea if my sex drive was at all affected, because I wasn’t exactly having much sex while I couldn’t move.

Each of my other medications has had a similar effect.  The only bad thing I’ve experienced as a direct result of medication that comes to mind right now is that most of the weight I gained went to my chest…and bras are expensive.  I think I can live with that.  Another, more serious, note is that I can’t take most of my medications if I ever get pregnant.  My spouse and I are very careful, and are excited about the idea of adoption, but what will happen if my chemical birth control and condoms fail?  There is a very fine line between what would be healthy for a fetus – only the meds that keep you alive – and what is healthy for me…it would be an interesting and frightening line to walk.  Let’s just hope I don’t have to think about that. 😀

I should probably get around to the reason I thought about this post.  One condition – a slight, usually benign arrhythmia – has gone away as a result of gabapentin, a medication for my pain that operates as an anti-seizure medication.  It didn’t even occur to me that gabapentin would solve my PVCs…but when I noticed that the palpitations had stopped, I tried caffeine – no PVCs!  Then, JS gave me a prescription of Percocet (a tiny dose of oxycodone + a massive dose of tylenol) instead of my normal plain oxycodone; I was hesitant, but it worked!  No palpitations, no skipped heartbeats, and best of all, pain relief.  This is the least pain I’ve experienced for a month.  I’m probably around a 2 or 3 on the pain scale posted earlier, which is certainly fine by me.

I know that I am very lucky to have had this experience with my medication so far.  I know that I am extremely fortunate to have found a combination of treatments that works well for me at all, much less to have avoided some of the more painful side effects.  To anyone out there experiencing these problems, I wish you luck.  I know it’s a terrible process, and one that may never get you to your goal.  I thought I would never be at my pain goal of a 2 or 3 again just a few months ago.  I won’t tell you to keep hoping, or to keep searching for something that works.  That’s your choice – do what makes you happy.  That’s really what matters here.

Advertisements

About deepbreathingroom

I am a graduate student in Chicago. This is an account of how I spend the least interesting of my time...medical stuff. So, feel free to keep up. Wordpress syndicates via rss for the truly lazy (um, like me). If you want to follow my personal blog, PM me and I may give you the link, may not. View all posts by deepbreathingroom

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: